Syncope due to reduced brain perfusion and its impact in driving
This clinical condition is usually reversible spontaneously in a short time period, though if the causal disorder persists, it can result in death.
It usually occurs in healthy people due to emotion, stress, fear, weakness, poorly aired environments, or after standing up for a long time.
It is related to autonomic nervous system disorders and reduction of peripheral resistances.
In the first phase, feelings of discomfort, nausea, sweating, cold, yawning, pallor appear, and then loss of consciousness, that is recovered without subsequent confusion.
Advice on vasovagal syncope
- Establish a cool environment inside the car.
- In long journeys, drink plenty of water in stops and do not hold micturition.
- Advise the patient that if he notices premonitory symptoms when driving, he should park as soon as possible in place free from risk of accident, relax, rest for sufficient time, drink water and if the does not feel well ask for assistance and do not drive.
- In case of recurrent vasovagal syncope it is recommended to drive accompanied or not to drive.
- The insecurity caused in the driver for the fair of fainting disables him to drive, and can even result in syncope.
- There is usually an underlying problem of distress requiring treatment, and the patient should be warned that many anxiolytics cause somnolence or adverse reactions that interfere with driving.
Syncope due to hypersensitivity of the carotid sinus
It is most frequent in the elderly with atherosclerosis, and it can appear both while lying down or standing up, and is associated with a vascular and cardiac depressant effect.
Syncope due to sharp reduction of heart output
It has many causes such as arrhythmia, cardiac conductivity disorders, aortic stenosis, hypertrophic cardiomyopathy, pulmonary embolism, myxoma, cardiac tamponade, atrial thrombi, primary pulmonary hypertension, cardiac ischemia, etc.
The sharp reduction of heart output due to heart function and/or systolic volume disorders leads to cerebral hypoperfusion and syncope.
Advice on syncope due to hypersensitivity of the carotid sinus and sudden reduction of heart output
- In arrhythmia with risk of causing syncope or sudden death, as well as those associated with symptomatic heart disease, the patient should be advised against driving.
- The patients with syncopes due to ventricular arrhythmia that carrier an implantable automatic defibrillator describe during the first year of the implant, some presyncopal or syncopal interferences associated with the discharges that can make them lose the control of the car.
- During this adaptation period and as long as there are discharges, they cannot drive. A long time window is required since the last discharge to confirm the stability of the patient, always to criterion of the expert.
- Symptomatic bradyarrhythmia is disabling for driving until its cause has been diagnosed and the proposed treatment is effective, without risk of syncope.
- Well adapted pacemakers permit driving after the control period that allows for confirming its efficacy.
- Ventricular extrasystoles associated with heart disease, particularly ischemic, if repeated in pairs or trios, or with a frequency over 10 per hour with Holter, are associated with a higher risk of sudden death, and cannot drive.
- The patients with a high risk of syncope of emboligenic origin, for previous embolism, cardiomyopathy, mitral stenosis or chronic heart failure, should be advised against driving for they need anticoagulation at full doses and follow a very strict control.
- The evolution of each patient will lead the physician to assess the possibility of driving again, and he will report with this regard.
- Patients on anticoagulation will be always warned of their increased risks of bleeding in case of minor blows, recommending that utmost care while driving -safety distance, speed and much precaution with maneuvers.
- Arrhythmia controlled with drugs will enable to drive if the associated disease is also controlled, always warning of the possible drug side effects.
- The patients with risk of angina should take nitroglycerin in the car, and if angina occurs, they should stop and administer the sublingual nitroglycerin.
- The dose can be repeated at intervals of 5 minutes and if chest pain persists over 10 minutes despite 2-3 doses, they should ask for assistance to go to the nearest emergency center. Do not drive with angina.
- The patients should be warned the nitroglycerin can cause headache, tachycardia, dizziness, and syncope. In this case, though the angina has disappeared, the patient may not drive either.
- The patient suffering angina on effort in his daily life cannot drive for the risk of syncope, and should follow the indications of his physician.
- Cardiac aneurism with risk of syncope for its complications will be disabling for driving.
- When the aneurism is stabilized, does not interfere with heart function and the possibility of embolism is very low, driving will be permitted provided the expert authorizes it in the reports of successive revisions.
Related to massive bleeding or severe anemia, causing a reduction of brain perfusion.
Advice on hypovolemic syncope
- Somnolence, loss of attention and some dizziness in moderate or severe cases of anemia with Hb < 8-10 g/dL can cause the loss of control of the car, so it is advised against driving in these cases.
- The physician will inform the patient in successive revisions if the treatment established has stabilized anemia and controlled its cause, permitting driving.
- Anemia of sudden, progressive onset in a short time period is disabling for driving for the symptoms and for the risk of losing the control of the car at any time.
- It is advised against driving until the causal diagnosis is clarified and the treatment has controlled adequately anemia..
Syncope due to local brain injury
It is caused by a difficult brain blood flow at some point of the vascular tree irrigating the brain.
The lack of brain irrigation can occur locally affecting the carotid-vertebro-basilar system, or by diffuse cerebral arteriolar constriction, in the cases of hypertensive encephalopathy or subarachnoid hemorrhage.
Advice on syncope due to local brain injury
- The patient cannot drive as long as the risk of syncope persists and the underlying disease is not controlled.